Alabama, 2014

Flash Flood in Alabama, August 11, 2014

August 11, 2014 · NWS BMX · 1 event in 1 county or zone

Slow moving thunderstorms developed across east Alabama during the peak heating of the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Slow moving thunderstorms developed across east Alabama during the peak heating of the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 11, 11:00 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 11, 11:00 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1200 PM CDT MON AUG 11 2014

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

AMPLIFYING UPPER LEVEL TROUGH WILL BRING ANOTHER COLD FRONT TO
CENTRAL ALABAMA BY THE MIDDLE OF THIS WEEK. BEFORE THE FRONT
ARRIVES...CONDITIONS WILL REMAIN QUITE WARM AND UNSTABLE ACROSS
THE AREA. IN FACT...GIVEN SBCAPE VALUES OF 2000+ THIS AFTERNOON...
AND A LITTLE BIT OF SHEAR (MORE THAN TYPICAL IN THE SUMMER)...
THERE IS A CHANCE THAT SOME MULTI-CELL THUNDERSTORM CLUSTERS COULD
BECOME STRONG TODAY. WE'VE NOTED THE 5% WIND THREAT AREA ON SPC'S
DAY ONE OUTLOOK...AND WILL GIVE A LOW CONFIDENCE SEVERE MENTION IN
THE HWO.

POPS WILL STAY IN THE CHANCE TO HIGH CHANCE RANGE AREAWIDE UNTIL
THE FRONT SLIDES IN HERE TUESDAY NIGHT AND WEDNESDAY. LOWER
DEWPOINTS AND SLIGHTLY COOLER TEMPERATURES WILL WORK THEIR WAY IN
BEHIND THE FRONT INTO THE NORTHERN COUNTIES ON WEDNESDAY...AND
RAIN CHANCES AT THAT TIME BECOME LIMITED TO ALONG/SOUTH OF THE FRONT.

THE FRONT WILL HUNG UP ALONG THE COAST...AND WILL ULTIMATELY GET
OVERWHELMED BY RETURN FLOW AS THE UPPER LEVEL FLOW BECOMES MORE
ZONAL TOWARD NEXT WEEKEND.

/61/

&&

.AVIATION...
18Z TAF DISCUSSION.

LOW CLOUDS GIVING WAY TO MVFR/VFR CEILINGS LATE THIS MORNING.
SHORTWAVE SLIDING INTO THE AREA AHEAD OF THE COLD FRONT THIS
AFTERNOON AND TONIGHT SHOULD TRIGGER SCATTERED TSRA ACROSS THE AREA.
DIFFICULT TO SPECIFY TIME FRAME FOR THUNDERSTORMS AT ANY SITE SO AM
GOING WITH VCTS THROUGH 02 TO 03Z...UNLESS TRENDS AT FORECAST
ISSUANCE TIME INDICATE TSRA ACTIVITY DEVELOPING THAT COULD AFFECT
SPECIFIC TERMINAL(S). MAY SEE FOG DEVELOP/LOW CLOUDS ONCE AGAIN
ESPECIALLY AT TOI ANB MGM AFTER 09Z.

41

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 11, 1:30 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CDT MON AUG 11 2014

ALZ011>015-017>050-121715-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
230 PM CDT MON AUG 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOCALIZED FLOODING DUE TO HEAVY RAINFALL ACROSS EAST OF I-59 THROUGH
7 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 11, 11:11 AM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1211 PM CDT MON AUG 11 2014

ALZ011-111745-
MARION AL-
1211 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION COUNTY UNTIL
1245 PM CDT...

AT 1211 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BRINN...OR 9 MILES NORTHEAST OF HAMILTON...MOVING
EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BRINN...
  LAKE BUTTAHATCHEE...
  TESSNER...
  BEAR CREEK...
  PINEY GROVE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3431 8787 3432 8768 3431 8763 3405 8764
      3411 8796 3432 8792 3432 8788
TIME...MOT...LOC 1711Z 280DEG 32KT 3421 8782

19
Special weather statement, Aug 11, 11:37 AM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1237 PM CDT MON AUG 11 2014

ALZ038-047-111815-
CHAMBERS AL-LEE AL-
1237 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAMBERS AND LEE
COUNTIES UNTIL 115 PM CDT...

AT 1237 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM OAK BOWERY TO BEAUREGARD...
AND MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  OPELIKA...
  SMITHS...
  VALLEY...
  GRIFFEN MILL...
  CUSSETA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3247 8539 3274 8556 3285 8515 3281 8516
      3278 8512 3276 8514 3274 8510 3271 8512
      3267 8509 3265 8509 3260 8508 3252 8500
TIME...MOT...LOC 1737Z 272DEG 10KT 3272 8543 3253 8532

19
Local storm report, Aug 11, 12:32 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CDT MON AUG 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     HEAVY RAIN       2 ESE OPELIKA           32.64N 85.34W
08/11/2014  E0.00 INCH       LEE                AL   STORM CHASER

            WATER IS BEGINNING TO CREST THE BRIDGE ON NORTH UNIROYAL
            RD JUST OFF HWY 280. THIS LOCATION TYPICALLY EXPERIENCES
            FLOODING DURING HEAVY RAIN DUE TO POOR DRAINAGE.

&&

TGOGGINS
Special weather statement, Aug 11, 1:05 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
205 PM CDT MON AUG 11 2014

ALZ030-031-111930-
GREENE AL-SUMTER AL-
205 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SUMTER AND CENTRAL
GREENE COUNTIES UNTIL 230 PM CDT...

AT 205 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GAINESVILLE...OR 16 MILES NORTH OF LIVINGSTON...
MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GAINESVILLE...
  NEW WEST GREENE...
  WEST GREENE...
  BOLIGEE...
  ALLISON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3293 8794 3269 8797 3275 8833 3292 8832
TIME...MOT...LOC 1905Z 274DEG 22KT 3283 8817

19
Special weather statement, Aug 11, 1:18 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
218 PM CDT MON AUG 11 2014

ALZ017-024-026-112000-
BLOUNT AL-JEFFERSON AL-ST. CLAIR AL-
218 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ST. CLAIR...NORTHEASTERN
JEFFERSON AND BLOUNT COUNTIES UNTIL 300 PM CDT...

AT 218 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BLOUNTSVILLE TO CENTER
POINT...AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BLOUNTSVILLE...
  CLEVELAND...
  TRUSSVILLE...
  ONEONTA...
  SPRINGVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3411 8630 3406 8633 3399 8633 3394 8637
      3394 8633 3356 8637 3358 8684 3383 8688
      3396 8682 3396 8680 3404 8671 3409 8670
      3409 8668 3412 8661 3426 8652 3426 8645
TIME...MOT...LOC 1918Z 267DEG 24KT 3407 8663 3364 8671

77/GLEASON

The radar

The Maxwell AFB radar (KMXX), 40 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lee

When
August 11, 1:30 PM CST to 2:30 PM CST
Where
Lee County, 0.96 mi WSW of Roanoke Jct to 1.08 mi SW of Roanoke Jct
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.667, -85.396

Several roads within the city limits of Opelika were flooded and impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540931.